Minnesota, 2019

Winter Storm in Minnesota, November 30, 2019

November 30, 2019 · NWS MPX · 5 events in 5 counties and zones

A large, and fairly slow moving storm system first developed Friday afternoon November 29th with an area of light snow from the initial surge of warmer air across southern Minnesota. This area of light snow moved across eastern Minnesota, and adjacent western Wisconsin Friday night, with generally one to three inches of snow falling across the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large, and fairly slow moving storm system first developed Friday afternoon November 29th with an area of light snow from the initial surge of warmer air across southern Minnesota. This area of light snow moved across eastern Minnesota, and adjacent western Wisconsin Friday night, with generally one to three inches of snow falling across the region. By Saturday morning, this initial wave of light snow moved north into northeastern Minnesota. A secondary band of precipitation, with some sleet reported with this second band, moved from northern Iowa, across southern Minnesota during the morning. This band produced mainly one inch of snow, with some sleet at times.

During the afternoon, the main storm system moved out into the plains of Nebraska, with an enhanced area of precipitation developing across eastern Minnesota, and western Wisconsin Saturday afternoon, November 30th. Some areas of east central, and central Minnesota had up to 6 inches of snow by late Saturday afternoon, and into the early morning hours of Sunday, December 1st.

The strongest part of the storm system moved across Iowa Saturday evening, and into southern Wisconsin Sunday morning December 1st. The continued strong surge of moisture wrapped around the area of low pressure in Iowa, with the best area of light to moderate snow falling across west central Wisconsin, and over parts of east central and central Minnesota through early Sunday morning.

By late Sunday morning, most of the measurable snowfall had moved off to the Great Lakes region with some flurries and light snow lingering in western Wisconsin Sunday afternoon.

The heaviest snowfall total for the three days, including Dec 1, was 16.9 inches near Browerville in central Todd County. Other totals include 13.2 inches near Alexandria in Douglas County. Mille Lacs County, near Onamia, had 11.0 inches, and Morrison County, near Little Falls, had 10.3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 29, 11:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 29, 11:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1150 PM CST Fri Nov 29 2019

.SHORT TERM...(This evening through Sunday)
Issued at 415 PM CST Fri Nov 29 2019

Confidence has finally increased to normal levels with the winter
storm this weekend. Models have come into much better agreement,
including the GFS. Funny enough, the GFS had been the northern
outlier, now it's the southern outlier. There has been a cooling
trend in the guidance with a dry slot that isn't as aggressive as
in recent days. Right now it is expected to reach as far north as
Redwood Falls, Twin Cities, and Eau Claire. Along and south of
this line is where the best chance for a wintry mix is Saturday.
In fact, it appears along that line will feature a prolonged
period of sleet and/or a mix of sleet and snow tomorrow. Further
south under the dry slot, there will be light rain or light
freezing rain depending on the surface temperature. The cooler
solutions have consequently increased snow and sleet totals
further south from the previous forecast and the Winter Storm
Warning was expanded several counties to include the Twin Cities
metro.

The biggest uncertainty remains how far north the dry slot will
get, how much of a mix occurs, and for how long. Given recent
trends, I wouldn't be too surprised to see it end up a little
farther south than is being forecast right now with steady
precipitation continuing in the TROWAL from tonight through
Sunday. The southern edge of the warning is where the highest
uncertainty lies as little differences in the moisture and
temperature profile could result in massive differences in precip
type amounts. Forecast soundings show the profile hugging the 0C
line from the surface to 800 mb in this area. Given the very
strong forcing in that layer, there will likely be dynamical
cooling and more snow will result than what the models are
projecting. This is an extremely sensitive process, however, and
could result in an impossible-to-predict snowfall gradient. 18Z
GFS snowfall accumulation forecast using the Kuchera method
illustrates this nicely. South metro is shown as getting 5-6
inches with the north metro in the 10-15 inch range.

QPF remains impressive on all of the guidance through the event,
averaging between an inch to inch and a half. Using a conservative
10:1 ratio would certainly bring us into double digit snowfall
totals, with some 12 to 15 inch amounts possible across central
Minnesota into northwest Wisconsin. Significant icing could be an
issue across southern MN if surface temps remain below freezing,
but all evidence for now suggests temps rising into the mid 30s.
The advisory down there will expire at 6 AM Saturday with temps
rising, but this may need to be extended in time. Strong east to
northwest winds will bring some blowing snow through Sunday. The
snow is expected to wrap up by early Sunday afternoon.

.LONG TERM...(Sunday night through Friday)
Issued at 415 PM CST Fri Nov 29 2019

Next week looks dry overall as northwest flow aloft develops behind
the departing weekend system. Our area should stay south of the main
core of the jet which will help to keep the coldest air and track of
any transient shortwaves north of the CWA. Temperatures look to be
on the cool side through the week but within a few degrees of
seasonal norms. A stronger shortwave looks to pass over the region
Thursday into Friday, which could bring our only organized shot at
precipitation next week. Temperatures will be cold enough for all
snow to fall, but precipitation amounts look very light at this
point with scant moisture to work with. Colder temperatures look
possible behind this system into the weekend as Canadian air
infiltrates the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1150 PM CST Fri Nov 29 2019

IFR ceilings were widespread, and occasionally LIFR. At AXN/STC,
temperatures will likely stay cold enough for snow to fall through
the entire period. Farther south, a broad swath of precip was
moving northeast with snow. This will produce a few hours of snow
at any given location, with visibilities down to 1/2 mile at
times, but mostly around 1 mile. Some sleet will also occur, but
not much for now, until later in the morning. Precipitation may
well become all rain in the far south as the morning progresses.
Easterly winds will increase through the period, with sustained
speeds around 20 kts and gusts of 30-35 kts expected by the end of
the period.

KMSP...
A broad area of snow continues moving northeastward across KMSP,
and visibilities should mostly be around 1SM, but may drop to 1/2
mile at times. It still looks more probable that the rain/snow
line will remain a little south of KMSP through the period, but it
will come close. As the current snow tapers off, some sleet will
mix in, and there may even be a brief period of rain during the
late morning, before going back to a snow later in the afternoon.
One other item is that east winds will increase Saturday, with
gusts near 30kts.

/OUTLOOK FOR KMSP/
Sun...IFR with SN ending during the afternoon. Wind N 15G25 kts.
Mon...VFR. Wind W-SW 5-10 kts.
Tue...VFR. Wind W-NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until noon CST Sunday for WIZ024-026-028.

     Winter Storm Warning until noon CST Sunday for WIZ014>016.

     Winter Storm Warning until noon CST Sunday for WIZ023-025-027.

MN...Winter Weather Advisory until noon CST Sunday for MNZ067-069-070-
     073>078.

     Winter Storm Warning until noon CST Sunday for MNZ041>045-
     047>053.

     Winter Weather Advisory until midnight CST tonight for MNZ047.

     Winter Storm Warning until noon CST Sunday for MNZ054>066-068.

     Winter Weather Advisory until 6 AM CST Saturday for MNZ082>085-
     091>093.

&&

SHORT TERM...BORGHOFF
LONG TERM...ETA
AVIATION...TDK
Hazardous weather outlook, Nov 29, 1:05 PM CST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
105 PM CST Fri Nov 29 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
105 PM CST Fri Nov 29 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Snow is expected to develop this evening across southwest
Minnesota and spread north across the rest of the CWA through
midnight. A quick burst of 2 to 4 inches of snow is possible, with
the highest amounts across western Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The winter storm will continue to impact the region through
Sunday. Additional accumulating snow is likely and icy
precipitation is possible. Across central Minnesota,
precipitation is expected to remain as snow and another several
inches of accumulation are likely. Sleet and rain will mix in with
the snow Saturday as far north as the I-94 corridor, which will
limit snow/ice amounts across these areas. Precipitation changes
back over to snow area-wide Saturday night/Sunday, with another
few inches of accumulation expected.

.SPOTTER INFORMATION STATEMENT...

We will appreciate your snowfall/ice measurements through this
weekend.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Mille Lacs

When
November 30, 1:00 AM CST to 11:59 PM CST
Where
Mille Lacs forecast zone
Reported by
Trained Spotter
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several inches of snow fell across Mille Lacs County, with locally 6 to 8 inches of snow by early Saturday evening, but the storm continued into December 1st and produced a few more inches of snow. The heaviest total for the three days, including Dec 1, was near Onamia, with 11.0 inches.

Winter Storm, Kanabec

When
November 30, 1:00 AM CST to 11:59 PM CST
Where
Kanabec forecast zone
Reported by
Trained Spotter
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Several inches of snow fell across Kanabec County, with locally 6 to 8 inches of snow by early Saturday evening, but the storm continued into December 1st and produced a few more inches of snow.

Winter Storm, Todd

When
November 30, 2:00 AM CST to 11:59 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several inches of snow fell across Todd County, with locally 6 to 8 inches of snow by early Saturday evening, but the storm continued into December 1st and produced a few more inches of snow. The heaviest total for the three days, including Dec 1, was 16.9 inches snow at Browerville.

Winter Storm, Morrison

When
November 30, 2:00 AM CST to 11:59 PM CST
Where
Morrison forecast zone
Reported by
Trained Spotter
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Several inches of snow fell across Morrison County, with locally 6 to 8 inches of snow by early Saturday evening, but the storm continued into December 1st and produced a few more inches of snow. The heaviest total for the three days, including Dec 1, was 10.3 inches near Little Falls.

Winter Storm, Douglas

When
November 30, 6:00 AM CST to 11:59 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several inches of snow fell across Douglas County, with locally 6 to 8 inches by Saturday evening, but the storm continued into December 1st and produced a few more inches of snow. The heaviest total for the three days, including Dec 1, was 13.2 near Alexandria.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858900, 858902, 858896, 858898, 858895.